CSN Login
Members Online: 5

You are here

Avastin and Camptosar-- Share, please

neeliec
Posts: 106
Joined: Mar 2005

Would those of you who are personally familiar with Avastin and Camptosar share your protocol and experience, please? Did you lose hair? Gain or lose weight? go to work? etc... I am starting a new chemo treatment after already going through 5FU, oxaliplatin and leucovorin for 6 months because they did not work.
Thanks in advance for your postings. Blessings, neelieC

jana11
Posts: 708
Joined: May 2004

I don't know... but I am starting CPT-11 (camptosar) and erbitux this weekend, then adding avastin in 3 wks. We can chat about what we are going through. I plan to work 4 days/wk if I can. I took CPT-11 and xeloda in the past. My appetite went way down and I had a lot of diarrhea, popping immodium left and right. But, I worked full time. I couldn't work out very much, but I continued to do yoga.

I'm hoping it will all be OK. Keep me posted of any funny side effects and I will do the same for you!

jana

neeliec
Posts: 106
Joined: Mar 2005

Thanks Jana!! I start Wednesday Oct 6--every week!!! My options were 2days a week-back to back-- and 36 hrs of 5FU on the pump at home during the weekend----- OR-- every week. Being a school teacher, I opted for the every week. I can't imagine missing school 2 days in one week- on a regular basis. I wish oncologists did chemo after work hours so I would not have to miss any work!!! Let's keep each other posted. Good luck and MANY blessings, NeelieC

midnte0708
Posts: 166
Joined: Jul 2005

Hi Neelie,
My father is on Avastin, Camptosar, 5FU, and leucovorin. He just finished his 4 "rounds" that he got every other week. They will check him next week to see if tumors are shrinking.
He worked through the whole thing and didn't lose hair. I know he was very weak and tired but nothing to bad to keep him home. (No weight gain either,I believe his weight stayed about the same.)
Good Luck and let us know how you are doing on the new treatment.
Sue

neeliec
Posts: 106
Joined: Mar 2005

Hopefully I'll be like your dad, Sue. Thanks for sharing! How old is your dad? Sounds like he is close to the end of his treatment. Thanks for the info!! blessings to you and your dad, NeelieC

goldfinch's picture
goldfinch
Posts: 737
Joined: Oct 2003

Hi neelic
I was on the camptosar, 5 FU, leucovorin and avastin from Jan to July this year. I got the camptosar, 5FU and leucorin weeks 1-4 and the avastin weeks 1,3, and 5. I had the 6th week off.

My hair thinned significantly. It was bad enough that i decided it was better to get my head shaved and get a wig. I even had to start using eyebrow makeup because it thinned so much. I've been on a reprieve for almost 3 months now and my hair is coming in nicely.
I experienced alternating bouts of constipation and diarrhea from this. I would get constipated the first 3-4 days and then have diarrhea (though this may be from the stool softeners and laxatives i took to try to deal with the constipation). Also, stomach just felt uncomfortable, esp towards the 3rd day or so after chemo. My weight was stable throughout.

I also felt tired. I don't think I realized how tired until just recently. I am finally starting to feel like my normal self. I work 3 days a week. I was able to continue that, but my husband took over cooking and major cleaning. I was able to pick up, do laundry, light weeding and planting, etc, but in small time amts with frequent rests.

I'm not writing this to discourage you. It really was tolerable. I have to admit, though, that if I have to go back on it next week after my Cat scan on tuesday, I will not be a happy camper. It is just soooo nice to finally feel almost normal.

And don't forget, people respond differently to chemos. You and Jana may breeze through this regimen even easier than I have.

Mary

neeliec
Posts: 106
Joined: Mar 2005

Mary, thanks for sharing. Your experience sounds a lot like mine on my previous chemo with FU leucovorin, and oxaliplatin. I worked through it and did just light work at home. I know what you mean about having a reprieve!!! I have been without chemo for 2 months!!!! I am a bit concerned about the rxs because I do not have a colon and already suffer from diarreah-- which has caused dehydration and other problems if out of control. I need to be hydrated and lessen the diarreah. I soooo much appreciate your sharing. It sounds like you are over your chemo-- good luck!!!
blessings, NeelieC

goldfinch's picture
goldfinch
Posts: 737
Joined: Oct 2003

neeliec,
I hope i'm over the chemo, but that may be a bit optomistic. We stopped the chemo because after 6 months there was no significant change one way or the other in the multiple small lesions on my lungs (biopsy of the biggest showed rectal ca spread to lungs). Onc called it "stable disease" and suggested the break to see what would happen. He did suggest the possibility that what remained was now scar tissue (please, oh please, oh please!). Will find out Wed when I get the results of the Cat Scan.
Mary

neeliec
Posts: 106
Joined: Mar 2005

I'll be praying for you and the results. Let us know! blessings, neeelieC

liverpoolgirl's picture
liverpoolgirl
Posts: 44
Joined: Jun 2005

i came on the site today to post about the same thing you have posted. My husband who was first diagnosed in Sept 2002 with CRC and went through pre surgury chemo/radiation and post oop chemo, and found out May 2005 that he had multiple mets in his lungs. He was on the FOLFOX w/Avastin meds (3-months worth June - August) but could not deal with the side effects of the Oxiplatin (spelling) so the doc took it out and replaced it with Camptosar, so now he is on Camptosar, Leucovorin, 5FU with Avastin. He has the infusion of the 3 chemos w/Avastin every two weeks and has the pump with more 5fu for 48 hours, as i said he had his first treatment yesterday so we will wait and see what side effects this time. First Scan after 6 weeks on FOLFOX showed 25% shrinkage, and the second scan (12 weeks) showed no change, stable I believe is what the doc said. He has been working every day (Mon-Fri) except the Friday he has his infusion. Keep fighting this Beast
take care
Debbie
aks "the English Chick"

neeliec
Posts: 106
Joined: Mar 2005

Debbie, thanks for sharing your story. It eases my fear of going in for another saga of chemo treatment with unknown chemicals. I am encouraged by your husband's progress and his stamina. blessings, neelieC

StacyGleaso's picture
StacyGleaso
Posts: 1250
Joined: Mar 2003

Hi Neelie,

I had 5 FU, Leucovorin, and camptosar. Hair didn't fall out, thinned a little, but if you didn't know the difference, not noticable at all. I had no side effects at all. Worked 45 hrs a week while getting treatment. I cannot explain it, but am VERY grateful!

The docs offered me a prescription of campozine to combat nausea. I filled the prescription yet never took a pill. No need for it. I heard mouth sores could be a possible side effect. Popsicles to combat them. Drink tons of water...if flushes your "insides" of the toxins.

Good luck, and all my wishes for landing on your feet!

Stacy

neeliec
Posts: 106
Joined: Mar 2005

Stacy, thanks for the encouraging story. I am glad for you that you were able to continue working. So far, so have I!!! .... Keep us posted on our progress, Stacy. blessings, NeelieC

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Hi Neelie,

I don't have any personal familiarity with your new chemo, but I wanted to wish you well and hope that your new regimen will work for you. God Bless you for wanting to continue working while receiving chemo. As a former teacher, I know how trying the job is in the best of health, not to mention trying to deal with the stressors of teaching while receiving chemo. Your fighting spirit will serve you well. Please keep us abreast of your progress.
Sending well wishes your way.

Kay

AuthorUnknown
Posts: 1560
Joined: May 2006

Hi,

My husband is Stage IV and receiving camptosar, 5 FU, leucovorin and avastin. Treatment began in August. His hair has thinned a little. Doc said this treatment will not cause complete hair loss. He has the treatment once a week (Avastin every other week). He had one episode of fever, diarrhea and nausea that caused electrolite imbalance and hosptal for four days. Also, an ulcer in the colon that caused considerable pain. Both problems delayed treatment for a few days. There is constipation just after the treatment and diarrhea a few days later. Other than that he seems to be tired and rests more but has been working thrity two hour/week. (He used to work 60 or more) He plans to icrease work hours this week to 40. Food does not taste the same but that he can cope with.

He has new scans after next treatment to determine if drugs are working.

Other members of my family have received chemo in the past and this group of drugs seem to cause much less side effects than treatment for other types of cancer.

This treatment is not without some discomfort and lifestyle adjustments at times, but it is doable.

Good luck to you and may this be the winning combination for you.

Betty

Subscribe to Comments for "Avastin and Camptosar-- Share, please"